Inhalant-related disorders are a category of disorders—including inhalant intoxication and inhalant-use disorder—that involve the abuse of glue, paint, lighter fluid, or other substances (or inhalants) that generate a "high" when inhaled.
Inhalants are breathed in through the mouth (commonly known as huffing) or sniffed or snorted through the nose; the high that users experience typically lasts only for several minutes. The use of inhalants can cause seizures, coma, and even death. Although addiction to inhalants is uncommon, it is possible.
Inhalant intoxication is diagnosed when recent intended or unintended exposure to inhalant substances causes significant problematic behavioral or psychological changes. Inhalant-use disorder can be diagnosed if repeated use of inhalants leads to clinically significant impairment or distress.
According to the DSM-5, symptoms of inhalant intoxication must not be attributable to another medical condition and must occur during or shortly after exposure to inhalants. Possible psychological symptoms include:
- impaired judgment
Along with psychological symptoms, two or more physical symptoms must also be present. Physical symptoms include:
- poor coordination
- slurred speech
- unsteady walk
- slow movement or reflexes (psychomotor retardation)
- muscles weakness
- blurred vision
- stupor or coma
Intoxication typically clears within a few minutes to a few hours after exposure to the inhalant. However, inhalants can have long-term effects due to inhaled chemicals that stay in the body, potentially causing damage to the kidneys, liver, nerve fibers, and brain cells.
Inhalant-use disorder may be diagnosed if a problematic pattern of intoxication develops and leads to clinically significant impairment or distress. According to the DSM-5, a diagnosis may be given if at least two of the following symptoms are present over a 12-month period:
- a strong craving or urge to use inhalants
- a strong desire to cut down on inhalant use, or unsuccessful efforts to do so
- spending a lot of time obtaining, using, or recovering from the effects of an inhalant
- continuing to use inhalants despite problems they cause in major areas of life, such as work, school, home, or relationships
- using inhalants repeatedly despite awareness of the physical hazards
- needing an increasing amount of the inhalant to become intoxicated or reach the desired effect
Many abused inhalants are common household goods that are readily accessible and relatively inexpensive. The majority of inhalant users are under the age of 18, according to the National Institute on Drug Abuse. Inhalant abuse is often associated with poverty, family dysfunction, and child abuse. Since inhalants provide a very short "high," users often inhale the product repeatedly. Inhaling the vapors of these products is harmful even with one-time or occasional use. Some of the chemicals in these products can also be addictive, which may lead to a diagnosis of inhalant-use disorder.
The best ways to prevent, intervene with, and treat inhalant abuse are not clear; more research is needed on this category of substance abuse. Although educational campaigns and the enactment of laws that make it illegal to sell certain inhalants to children under the age of 18 may help to lower its prevalence, inhalant abuse is still common. In emergency settings, clinicians must often first treat the seizures and heart stoppage caused by inhalant overdose. Extended treatment that includes cognitive behavioral therapy and/or family therapy can be helpful for both those with a disorder and loved ones.